Query on Progesterone Dose following Saliva Test Results

by Anna
(Australia)

I was hoping to get a professional opinion about using progesterone cream. I'm 41 and have been using progesterone cream for a couple of years (currently I'm on 1ml of 3.2% progesterone from a compounding pharmacy).

I believe I've been estrogen dominant for many years. Looking back, the first clue was after the birth of each of my children. The pregnancies were fantastic, but after the usual 'three day blues', I didn't bounce back to my normal self - very uptight, loss of confidence and anxious. Later on, estrogen dominant symptoms include fybro cystic tissue in breasts which caused pain - both shooting pains and dull aching. This would happen after ovulation until my period, and was getting worse over time. My period pain started to get worse as I got older. I had thickening of my uterus wall. My mood would change notably after ovulation and I became generally negative and moody - only to be relieved from this almost exactly when my period began.

My doctor suggested I was suffering from estrogen dominance and thought it would be beneficial to try natural progesterone cream. After this conversation with my doctor, a saliva test showed I was low in progesterone, testosterone and DHEA. However, I started with treatment using progesterone cream (1m of 1.2% to begin with and later 1m of 3.2% once a day).

12 months ago saliva testing showed I was still low on DHEA (7.3 nmol/L) and low on testosterone (27 pmol/L), but my progesterone levels had shot up (more than 15,000 pmol/L), which left my P4E2 ratio at 1,153.8 (the normal range falls between 4.0 - 108.0).

My doctor put me on 20mg DHEA capsules, which I was meant to take daily (but kept forgetting) so probably had this every other day or two. I was also prescribed testoserone cream, but decided not to take that.

Last month my saliva testing has showed a massive jump in levels - everything is high: DHEA = 61.4 nmol/L; testosterone = 272 pmol/L (I'm on no supplementation for that); E2 = 22 pmol/L; E1 = 49 pg/mL; E3 44 pg/mL; E3 ratio = 62; and P4/E2 ratio = 649.4.

I realise doctors like to base treatment on symptoms experienced and not focus so much on the results of hormone testing because they can vary so much. I would say over the last two-three months I have been feeling uptight and anxious and my breasts are becoming sore again - not so much in the area of the fybro cystic tissue, but all over. Also, I've noticed my hair has been falling out more than usual and it's getting a bit thin at the front - which alarms me a bit.

I think I should stop the DHEA immediately, and I've stopped the progesterone cream for a few days. I wondering what you would suggest?

Kind regards.

Comments for Query on Progesterone Dose following Saliva Test Results

Click here to add your own comments

Jul 22, 2014
Use Your Signs and Symptoms
by: Roberto

It is expected that your levels will be so high when using hormones that are applied on the skin. You have to discontinue taking your transdermal hormones anywhere between 3 to 7 days prior to testing and even then it may be high.

Even if the numbers are high you may still be low or perhaps you are too high in terms of the amount that is in your body.
The way to know this is to monitor your treatment by following the physical signs/symptoms of for example, progesterone deficiency and increase or decrease the amount of cream based on the signs/symptoms that you are experiencing, which is hopefully the reason why you started the treatment anyway and not only due to numbers on a report.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...